Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 41, NWS Albuquerque, NM

July 30, 2018

NWS Albuquerque, NM issued this wind advisory at Jul 30, 2018, 1:05 PM MDT. It took effect at Jul 30, 2018, 7:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2018, 1:05 PM MDT (19:05 UTC)
In effect from
Jul 30, 2018, 7:00 PM MDT
Expired
Jul 31, 2018, 1:00 AM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

352 
WWUS75 KABQ 301905
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
105 PM MDT Mon Jul 30 2018

...STRONG CANYON WINDS ON THE EAST SIDE OF ALBUQUERQUE THIS 
EVENING...

.A strong back door cold front will surge west through canyons in
the Sandia and Manzano mountains this evening. Strong east winds
are expected below canyons on the east side of Albuquerque between
roughly 7 pm and 1 am. Strong crosswinds will impact north-south
oriented roadways, including Interstate 25 between Placitas, the
Albuquerque Metro Area, Isleta Pueblo, and Belen. Areas of blowing
dust are also likely with these winds.

NMZ519-310700-
/O.NEW.KABQ.WI.Y.0041.180731T0100Z-180731T0700Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
105 PM MDT Mon Jul 30 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM MDT
TUESDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 7 PM this evening to 1 AM MDT
Tuesday. 

* LOCATION...Middle Rio Grande Valley including the Albuquerque 
  Metro Area.

* WINDS...East 25 to 40 mph with gusts of 45 to 55 mph.

* TIMING...Winds will increase rapidly around 7 pm and continue
  through 1 am before tapering off overnight. 

* VISIBILITY...Locally reduced in dust prone areas.

* LOCAL IMPACTS...Strong crosswinds will impact north to south
  oriented roadways. Small and light weight objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jul 30, 11:29 AM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 30, 11:29 AM MDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 AM MDT Mon Jul 30 2018

.AVIATION...
18Z TAF CYCLE
Confidence on coverage, timing, and location of TSRA thru tonight is
low as just about every model solution is advertising a different set
up on mesoscale details. Nonetheless, have focused terminal forecasts
in the direction of the latest HREF-2, RAP, and HRRR solutions. Gap
winds have subsided within the Rio Grande Valley and may even become
variable or NW for a period by later in the afternoon. Meanwhile, a
few strong to potentially severe storms will attempt to fire along
the Sangre de Cristo Mts and move southeast across the plains aft
22Z. A large area of SHRA with embedded TS may linger over eastern NM
thru the entire night with patchy MVFR low cigs. Gap winds are likely
to redevelop within the Rio Grande Valley on convective outflows from
the east, which will potentially reach Aviation Weather Warning gusts
at KABQ btwn 01Z and 07Z.

Guyer

&&

.PREV DISCUSSION...325 AM MDT Mon Jul 30 2018...
.SYNOPSIS...
A backdoor cold will result in much cooler high temperatures for
eastern New Mexico while central and western areas see slight
cooling. Afternoon and evening thunderstorms today will be mainly
confined to mountain locations and the southeast plains. East winds
will develop for most areas east of the continental divide by midday
and increase during the evening hours, especially for the middle Rio
Grande Valley. Showers and thunderstorms will favor the western
mountains Tuesday afternoon with only slight chances elsewhere.
Showers and storms become more widespread Wednesday and moreso
Thursday into Friday. High temperatures cool to below average across
the east today and Tuesday while central and western areas range from
near to above average values for late July. High temperatures
rebound to near seasonal averages all areas by Wednesday.

&&

.DISCUSSION...
Backdoor cold front making good progress southward through the
eastern plains early this morning. Expect this front will break
through Tijeras Canyon just after sunrise this morning. This feature
will make for a tricky forecast today and Tuesday. Biggest question
is where convection will develop in response to or in spite of low-
level cold air advection. NAM12 and GFS remain at odds as to how much
convection develops this afternoon and overnight. NAMBufr forecast
sounding progging a stout temperature inversion near 700mb through
the day, making it tough for clouds let alone convection to develop
outside of areas with strong surface convergence (divide and
southeast plain) and/or a mountain range to provide an elevated heat
source. Similar scenario exits for Tuesday with the western mountain
being favored as things heat up there as the front washes out.
Strong east canyon winds are likely in the mid RGV tonight from ABQ
south to Carrizozo. Moderate southeast winds are anticipated for the
Santa Fe metro during the evening.

Thunderstorm coverage increases Wednesday as a weak speed max/vort
lobe moves through the northwest flow aloft and most areas return to
near average high temperatures. NAM12 favoring the northeast third
of the state as well as the southwest mountains. Storm motion will be
southeastward as the Four Corners' high remains over centered over
northern AZ/southern UT.

GFS and ECWMF agree that storm coverage continues to trend up
Thursday with most areas seeing at least scattered activity. GFS and
ECWMF also agree that Friday looks very similar to Thursday with
scattered to numerous coverage. ECMWF continues with the idea of a
weakness in the subtropical upper high over NM for the weekend which
would keep the scattered to numerous activity going.

ECWMF continues to push the Four Corners' high eastward as a
unseasonably deep closed low moves over the PACNW. GFS has the same
general idea but plants the upper high over NM. ECMWF has been
the far more run to run consistent model and its ensemble members
support the operational run.

33

&&

.FIRE WEATHER...
Much cooler temperatures are forecast today across eastern New
Mexico behind a backdoor cold front, currently pushing down the
eastern plains. Northwest portions of the state will remain hot, dry
and unstable today under direct influence of the upper high
centered near the AZ/UT/NV border. The front will recharge moisture
across central and eastern New Mexico and result in a resurgence of
wetting storms going into mid week as the upper high center remains
west over Arizona.

The forecast going into late week and especially into the weekend is
of lower forecast confidence given differences between the latest
operational runs of the ECMWF and GFS. By late Sunday the
differences are rather large, with the ECMWF showing pressure
heights 5 to 6dam lower at 500mb. However, both models show a
continued uptrend in PWATs with daily rounds of wetting storms and
very little steering flow.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 30, 3:38 AM MDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Mon Jul 30 2018

NMZ501>540-311130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Mon Jul 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A backdoor cold front will push westward through New Mexico today.
Showers and thunderstorms will most likely be confined to the
mountains and southeast plains. A few strong storms are possible this
afternoon and evening over the Sangre de Cristo Mountains along with
the southwest mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm coverage is forecast to increase Wednesday and continue to be
active Thursday through the weekend. Localized flash flooding,
especially over and near recent burn scars, is likely each afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:39 PM MDTSpecial Weather StatementABQUnion36 min
Jul 29, 8:17 PM MDTSpecial Weather StatementABQUnion28 min
Jul 29, 8:45 PM MDTSpecial Weather StatementABQUnion30 min
Jul 29, 8:59 PM MDTSevere Thunderstorm WarningABQUnion51 min
Jul 29, 9:22 PM MDTAreal Flood AdvisoryABQUnion113 min
Jul 29, 9:56 PM MDTSpecial Weather StatementABQUnion34 min
Jul 29, 10:07 PM MDTSevere Thunderstorm WarningABQHarding, Union35 min
Jul 29, 11:07 PM MDTSpecial Weather StatementABQQuay23 min
Jul 30, 1:33 PM MDTSpecial Weather StatementABQ27 min
Jul 30, 1:43 PM MDTSpecial Weather StatementABQUnion32 min
Jul 30, 2:23 PM MDTSpecial Weather StatementABQ37 min
Jul 30, 2:30 PM MDTSpecial Weather StatementABQTaos30 min
Jul 30, 2:37 PM MDTAreal Flood AdvisoryABQLincoln113 min
Jul 30, 3:02 PM MDTFlash Flood WarningABQLincoln3 hr
Jul 30, 3:17 PM MDTSpecial Weather StatementABQSocorro28 min
Jul 30, 3:19 PM MDTSpecial Weather StatementABQHarding26 min
Jul 30, 4:37 PM MDTFlash Flood WarningABQColfax3 hr
Jul 30, 4:41 PM MDTSpecial Weather StatementABQSanta Fe34 min
Jul 30, 4:42 PM MDTSpecial Weather StatementABQMora33 min
Jul 30, 5:50 PM MDTSpecial Weather StatementABQSanta Fe25 min

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.